Though it's not often talked about, there are millions of people who suffer from something called tinnitus. This is the intermittent or constant ringing or buzzing in the ears. Depending on how serious the affliction is, it can be passed off as mild irritation for some to something that causes unending and severe anxiety for others. This constant sensation of sound was something that OHSU scientists find can be worsened in the presence of a popular antidepressant component containing serotonin.
Serotonin is an important neuromodulator in the brain and it can cause specific activity in the dorsal cochlear nucleus which is where the sensory experience of tinnitus occurs. Because of this correlation, researchers wanted to dig deeper to find out if maybe the influx of antidepressant use and cases of reported tinnitus were related. They found that certain neurons otherwise known as fusiform cells in this part of the brain become more active and even hypersensitive to stimuli when in the presence of serotonin.
During the research study, the connection became clear when those particular neurons kept firing off on all cylinders and their activity went sky high. These findings actually implicate a common type of antidepressants which have something called selective serotonin re-uptake inhibitors. These components can alleviate moderate to severe symptoms of anxiety and depression by elevating the levels of serotonin in the brain. Now serotonin also exists naturally in the brain and can be replicated by experiencing forms of euphoria, joy or even relaxation.
When the compound is introduced to the brain, it acts as a neurotransmitter which is thought to help regulate and balance one's mood. So it seems that everything has a price and even if you may feel marginally better mood-wise, ringing ears doesn't seem like a good tradeoff - especially because the research suggests that these elevated levels of serotonin can only make tinnitus much worse. This phenomenon is defined as the chronic perception of sound when an external or internal acoustic source does not exist. So the ear will involuntarily make that distinction and a noise will be noticeable to the sufferer.
This can obviously be a very irritating and maddening thing to have to deal with. It's a common issue that many people actually face but because it's so vastly misunderstood, many people don't talk about it at length. If you're a physician treating a patient for depression who also has hearing loss or tinnitus, you may want to be careful about prescribing a drug that compounds their feelings of anxiety, explained a researcher. That seems like good advice as proceeding to prescribe the medicine seems counter intuitive if it will only make the anxiety felt by the patient much worse.
A researcher by the name of Zheng-Quan Tang, Ph.S, and a postdoctoral fellow, also made the distinction that this has been long documented yet not correlated. When reviewing many of the scientific documents regarding the literature of these conditions, there was a noticeable increase in tinnitus as soon as patients began taking SSRIs. So this makes the correlation even more obvious for those who weren't paying close enough attention. Generally when you start exhibiting symptoms and differences after you've started taking a medication, the medication is largely, if not exclusively, to blame.